High Wind, Guadalupe Mountains of Culberson County
- When
- December 19, 3:28 AM MST to 12:39 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Strong southwest to west winds raked the Guadalupe Mountains as a large upper trough moved across New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong southwest to west winds raked the Guadalupe Mountains as a large upper trough moved across New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 19, 2:57 AM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CST Thu Dec 19 2013
.DISCUSSION...
One more very warm day today before cooler conditions and widespread
showers and thunderstorms move in Friday and Friday night.
Temperatures are already much warmer currently than the previous
morning. This is likely due to an abundance of high clouds and
southerly winds at 10-15 mph. A large upper storm system is digging
along the West Coast helping to transition our flow in the
mid-levels to southwesterly. This will lead to increasing winds
later today, especially across the Guadalupe Mountains. Fcst
soundings indicate mixing up to about 800 mb where winds are
expected to be 40-45 mph. Even though this is a marginal event for
this area, will keep High Wind Warning as is. A downsloping,
westerly component to the sfc wind will lead to a nice warm-up today
with temperatures well into the 70s. We may even approach the record
high at Midland Intl Airport of 78 degrees set back in 1978. With
the warmer temperatures and strong winds comes an increased fire
danger. See fire wx discussion below for more information.
A cold front will arrive by Friday morning and stall Friday
afternoon as it loses upper level support. The best guess for now is
that the front stalls near the I-10 corridor. This will set up a
large temperature gradient across the area with locations north of
the front remaining in the 40s and 50s while south of the front
temperatures will climb into the 60s and 70s.
A large cutoff low will develop over southern CA today and move east
along the U.S./Mexico border Friday. Deep southwesterly flow ahead
of the system will bring Pacific moisture overhead. Showers will
begin to develop very early Friday morning along the Rio Grande into
the Davis Mountains. Precip coverage and intensity will increase
into the afternoon Friday as strong lift occurs along the stalled
front. Will include thunderstorms in the forecast for most of the
area given the steep midlevel lapse rates and strong bulk shear.
These storms will be elevated, but could still contain some small
hail. Heavy rain is also a threat especially if any training occurs
along the front. This is supported by PWATS which are forecast to be
around 1 (+3SD for mid December). Most locations will see 0.5 to
1 of rain with some seeing more.
Models have now come into agreement that most of the area could get
dry-slotted on Saturday as the upper low opens up and moves
overhead. This solution would effectively end precip chances
Saturday morning, but also bring very gusty winds Saturday
afternoon. This will need to be monitored for possible wind
headlines in the mountains. Any wintry wx mention has been removed
from the forecast as the precip should end before temperatures get
too cold Saturday night.
Colder air comes in behind the system with temperatures staying
below normal through Monday. Temperatures then warm a bit on Tuesday
before another cold front arrives Christmas Day. The ECMWF has now
backed off on another storm for late next week and agrees more with
the GFS which keeps things quiet. Travel conditions across the
Southern Plains and New Mexico next week look great
Hluchan
Fire Wx...
Leeside sfc trough will strengthen and sink south into the
panhandles this afternoon ahead of an incoming upper trough digging
down the west coast. As a result, westerlies are set to increase
over SE NM/West Texas this afternoon. Latest NAM forecast soundings
mix 45kt westerlies down from 725mb at KGDP, and from 750mb at
KCNM. Thus, meeting 20-ft wind thresholds for critical fire wx this
afternoon should not be a problem. Limiting factor, however, will
be RHs. Attm, latest model data suggests critical RHs in the
Guadalupes will not last long enough to warrant a RFW. However,
higher afternoon temps on the SE NM Plains suggest a warning is
warranted there. Well also stress near-critical conditions in the
Guadalupes, however.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 74 40 52 43 / 0 10 60 80
BIG SPRING TX 76 42 54 42 / 0 10 50 80
CARLSBAD NM 74 41 57 42 / 0 10 60 70
DRYDEN TX 75 53 70 52 / 0 10 30 60
FORT STOCKTON TX 79 50 65 47 / 0 10 40 70
GUADALUPE PASS TX 64 47 52 40 / 0 10 60 80
HOBBS NM 71 38 60 40 / 0 10 70 80
MARFA TX 71 44 62 40 / 0 20 50 70
MIDLAND INTL AIRPORT TX 74 43 58 43 / 0 10 50 80
ODESSA TX 74 42 58 44 / 0 10 50 80
WINK TX 78 40 59 43 / 0 10 60 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 9 AM this morning to 5 PM MST this
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains of
Eddy County.
RED FLAG WARNING from 11 AM this morning to 5 PM MST this
afternoon FOR THE FOLLOWING ZONES... Southeast Plains/BLM
Roswell/LNZ.
TX...HIGH WIND WARNING from 9 AM this morning to 5 PM MST this
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
44/29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 AM CST THU DEC 19 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 341 AM CST THU DEC 19 2013 /241 AM MST THU DEC 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS 30 TO 45 MPH...WITH GUSTS UP TO 60 MPH...ARE EXPECTED IN THE GUADALUPE MOUNTAINS LATE THIS MORNING AND AFTERNOON. A HIGH WIND WARNING HAS BEEN ISSUED. WINDS WILL BE ON THE INCREASE ON THE SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON AS WELL. THESE WINDS...COMBINED WITH INCREASED TEMPERATURES AND CONSEQUENT LOW RELATIVE HUMIDITIES...WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. STRONG WINDS WILL BE POSSIBLE AREAWIDE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481861, 481858, 481859.